Akathisia is usually defined as an inability to sit or to remain still. It results from a compulsive need or desire to move frequently. This compelling motion particularly involves the legs – pacing and rocking from side to side, inability to stand or sit still. The patient moves in order to nullify an unwanted, unpleasant sensation; they are largely insuppressible.
It has two elements: 1. A subjective component – the urge to move, an inner restlessness accompanied by tension, irritability, and impatience. 2. An objective component of increased physical movement associated with complex but stereotyped leg crossing, swinging of a leg, lateral knee movements, sliding of the feet, and rapid walking . Vocalisations or moaning are also recognised. With a compelling need to move, it is under only partial voluntary control; but suppression of movement results in distress.
A Czech Physician, Ladislav Haškovec (1866-1944) first described the condition in two men, in an article published in Revue Neurologique in 1901 . Haškovec initiated the word akathisie, from the Greek “akathemi,” “not to sit.” Both men had many vague symptoms (headaches, dizziness, paraesthesiae, tremor), but neither was able to sit still for more than a few minutes and had to keep walking or moving around the room. They claimed their movements were involuntary. Haškovec found no evidence of psychosis or neurological signs. He diagnosed one as hysteria, the other as neurasthenia; thus akathisia was thought to be psychogenic .
Only some twenty years later was it appreciated that akathisia could arise from organic causes. In 1923 Robert Bing adopted the term to describe it as a common motor phenomenon in von Economo’s postencephalitic parkinsonism . Sicard described it both in idiopathic and post-encephalitic Parkinson’s syndrome . Kinnier Wilson wrote that even though Haškovec used the term akathisia for cases of ‘hysterical or psychopathic nature,’ it could be applied to Parkinsonian patients. He described:
There are patients in whom immobility is actually a prominent symptom and who yet complain in a paradoxical way that “they cannot sit still,” or only “with an effort.” After a time they simply must get up and walk about, immobility having become intolerable .
The first hint that drugs might induce or aggravate akathisia came from Sigwald in 1947, who reported drug-induced akathisia in a patient with Parkinson’s disease (PD), who developed restlessness when treated with the antihistamine promethazine, (a phenothiazine derivative) .
After antipsychotic (syn. neuroleptic) drugs became generally available in the 1950s, several reports appeared in the literature of patients being restless, unable to sit, and marching like soldiers to abate the restless feelings. The similarity with the akathisia of the pre-antipsychotic era was recognised. Many believed this iatrogenic effect was the only cause.
In the early 1960s, akathisia was accepted as an ‘extrapyramidal’ side effect of antipsychotic medications with dopamine receptor blocking properties. Both first and second-generation antipsychotic drugs may cause akathisia. It was shown that it could occur in psychiatrically normal individuals when treated with antipsychotic drugs. It could occur as an immediate or delayed side effect of medication. Estimates of the prevalence of akathisia in antipsychotic‐treated patients range between 20% and 40%.
In practice, the condition often goes unrecognised or is misdiagnosed as psychogenic agitation or anxiety, restless legs syndrome, substance abuse, or tardive dyskinesia. However, defining criteria of akathisia have not been established. And it has not been accurately separated from the choreic movements of lips, tongue, jaw, neck, and trunk, which constitute acute and tardive dyskinesias, which commonly coexist.
Some workers confine akathisia to a subjective feeling of restlessness, others insist on objective evidence of restless movements as the main criterion. Most distinguish it from the restless legs syndrome in which localised dysaesthesiae in the legs relieved by voluntary movement or walking occurs mostly during evening/night affecting sleep, with no associated extrapyramidal symptoms. The Barnes Akathisia Rating Scale  and the Prince Henry Hospital Akathisia Scale are frequently used in assessment.
Akathisia can begin within hours of starting treatment and usually disappears if treatment is stopped (Acute akathisia). It more often develops some weeks or months later (Tardive akathisia), or on withdrawal or reduction of antipsychotic dosage (Withdrawal akathisia). It tends to persist for many years (Chronic akathisia), is often associated with tardive dyskinesia. It can spontaneously remit, sometimes despite continued antipsychotic therapy (Table 1).
Table 1. Antipsychotic drugs reported to cause akathisia*
|Butyrophenones||haloperidol, droperidol, benperidol|
|Phenothiazines||chlorpromazine, promazine, fluphenazine, perphenazine, prochlorperazine, trifluoperazine|
|Second-generation atypical antipsychotic drugs||aripiprazole, clozapine, olanzapine, , quetiapine, risperidone|
Any dopamine-blocking antipsychotic drug can cause akathisia; the butyrophenones, all the phenothiazines (predominantly dopamine D2 receptor blockers) are the commonest. The thioxanthenes can also cause akathisia. Less often, atypical antipsychotics are incriminated. Several non-antipsychotic drugs have also been reported as causes  (Table 2).
Table 2. Some non-antipsychotic drugs reported to cause akathisia
|Antiemetics: Metoclopramide, prochlorperazine, domperidone|
|Antidepressants: tricyclics, selective serotonin reuptake inhibitors (SSRIs fluoxetine, paroxetine, sertraline, venlafaxine)|
|Calcium channel blockers: Cinnarizine, flunarizine (also H1 antagonists)|
|Others: Methyldopa, levodopa, dopamine agonists|
Treatment is often unsatisfactory and the main aim should be prevention where possible . Combination antipsychotic therapy should be avoided. On uncertain evidence reduction of dosage is often undertaken, provided psychiatric relapse is carefully monitored. Switching to a neuroleptic is less likely to cause extrapyramidal side effects, such as clozapine, olanzapine or quetiapine is also commonly used. Troublesome subjective discomfort can be treated with benzodiazepines, gabapentin, or beta-adrenergic blockers such as propranolol; there is no good evidence to support, or refute, the use of anticholinergic drugs.
*Classification and groupings are still debated
- Gibb WRG, Lees AJ. The clinical phenomenon of akathisia. Journal of Neurology, Neurosurgery, and Psychiatry 1986;49:861-866. https://doi.org/10.1136/jnnp.49.8.861
- Haskovec L. L’akathisie. Revue Neurologique 1901;1107-9.
- Walusinski O. Le second aborde l’histoire d’un symptôme, l’akathisie. Histoire d’un symptôme: l’akathisie. Annales Médico-Psychologiques 2021;179(2):196-202.
- Bing R. Uber einige bemerkenswerte Beglieterscheinungen der “extrapyramidalen Rigidat” Schweiz med Wochenschr 1923;4:167-71.
- Sicard JA. Akathisia and tasikinesia. Presse Med 1923;31:265-6.
- Wilson SAK. Modern problems in neurology. London, Arnold 1928 pp.161-2.
- Sigwald J, Grossiord A, Duriel P, Dumont G. Le traitement de la maladie de Parkinson et des manifestations extrapyramidales par le diethylaminoethyl n- thiodiphenylamine (2987 RP): resultats d’une anee d’application. Rev Neurol (Paris) 1947;79:683-7.
- Barnes TR. A rating scale for drug-induced akathisia. Br J Psychiatry. 1989;154:672-6. https://doi.org/10.1192/bjp.154.5.672
- Akagi H, Kumar TM. Lesson of the week: Akathisia: overlooked at a cost. BMJ. 2002;324(7352):1506-1507. https://doi.org/10.1136/bmj.324.7352.1506
- Sachdev P. Akathisia and Restless Legs. New York: Cambridge University Press; 1995.